Texas, 2018

Winter Weather in Texas, January 1, 2018

January 1, 2018 · NWS EWX · 1 event in 1 county or zone

An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses. This resulted in a number of accidents around Dilley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 1, 5:29 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 1, 5:29 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
529 AM CST Mon Jan 1 2018

.AVIATION... /12Z TAFS/

Scattered light sleet and snow snowers will pass ESE over the
DRT/SAT/SSF terminals mostly before 21Z. light amounts should keep
cigs and vsbys mvfr or better. Gusty winds should ease up by noon
with increasing areas of vfr cigs to push from the north as the upper
disturbance begins to push east. Model guidances suggest a clear out
of much of the mid-level cloudiness, but the NAM time sections
suggest mid-level cigs will hold in place through Tuesday morning.

&&

.PREV DISCUSSION... /ISSUED 516 AM CST Mon Jan 1 2018/

SHORT TERM (Today through Tuesday)...
Another round of winter weather impacts possible today across most of
South Central Texas. Radar shows precipitation from Central Texas to
Western Texas and along the Highway 90 corridor to the Big Bend.
Expect these bands to drift to the southeast today ahead of a mid
level disturbance that will move across our area. Upper air soundings
of last evening and forecast for today indicate a deepening below 0C
layer in the lower levels from cold advection with a drier mid level
with temperatures up to 5C, then a more moist below 0C layer above.
This creates a mix of precipitation types, mostly of the winter
weather type. As upward and isentropic lift increase ahead of the
disturbance, most models show mid levels saturate and cool off to 0C
to 2C, however some models become all below 0C. Lacking a sufficient
troughing, suspect warmer models will probably verify. Precipitation
will start as snow aloft, melt encountering the small warm nose,
then refreeze into sleet before reaching the surface. It's quite
possible the warm nose falls below 0C, as well, bringing snow to the
surface. The surface temperatures will remain below 0C across most
areas, though some solar heating makes it through the clouds to warm
temperatures briefly above 0C across southern areas, which may melt
the sleet causing rain should a deep enough above 0C layer develop at
the surface. Most areas will see minimal ice or snow accumulations,
if any. However, expect some brief locally moderate bursts of sleet
or snow with minor ice and/or snow accumulations possible. As a
result, have issued a Winter Weather Advisory along and west of a
Kerrville to New Braunfels to Hallettsville line. The precipitation
ends from west to east this afternoon as the disturbance moves east
of our area by this evening. An upper level moving across the Central
into Southeastern Plains on Tuesday will maintain mid level moisture
and cloudiness. A few models show minor QPF, however, have not
included POPs as the airmass is mostly in drying trend in the wake
of today's disturbance.

LONG TERM (Tuesday Night through Sunday)...
Surface ridging holds to create efficient radiational cooling with
another hard freeze expected Tuesday night into Wednesday morning
due to light winds, low dewpoints, and mostly clear skies as the mid
level moisture moves off to the east. As the ridge drifts off to the
east, temperatures will moderate as southerly lower level flow
returns. However, radiational cooling results in freezes Wednesday
and Thursday nights as dewpoints remain low. With ample sunshine,
warmer temperatures from aloft will begin to mix to the surface
resulting in a daytime warming trend, though highs will remain below
normal. Stronger southerly lower level flow next weekend accelerates
the warming and moistening trend with lows finally above freezing
Friday night and temperatures warming to closer to normal on Saturday
and above normal on Sunday. There may be enough moisture on Sunday
for isolated showers across eastern areas mainly along the Highway 77
corridor. Another front and upper level disturbance is indicated
just beyond the forecast period for next Sunday night or sometime on
Monday, based on the various model/ensemble solutions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              21  34  20  49  27 /  10  -    0   0   0
Austin Bergstrom Intl Airport  21  33  18  48  24 /  10  -    0   0   0
New Braunfels Muni Airport     23  34  19  49  25 /  10  -    0   0   0
Burnet Muni Airport            18  31  17  47  24 /  10   0   0   0   0
Del Rio Intl Airport           26  36  24  51  30 /  -    0   0   0   0
Georgetown Muni Airport        20  32  18  45  25 /  10   0   0   0   0
Hondo Muni Airport             23  36  19  51  25 /  10  -    0   0   0
San Marcos Muni Airport        22  32  19  48  25 /  10  -    0   0   0
La Grange - Fayette Regional   22  33  19  45  24 /  10  10   0   0   0
San Antonio Intl Airport       24  34  21  50  27 /  10  -    0   0   0
Stinson Muni Airport           25  35  22  49  26 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning until noon CST Wednesday for the following
counties: Atascosa...Bandera...Bastrop...Bexar...Blanco...Burnet...
Caldwell...Comal...De Witt...Dimmit...Edwards...Fayette...Frio...
Gillespie...Gonzales...Guadalupe...Hays...Karnes...Kendall...Kerr...
Kinney...Lavaca...Lee...Llano...Maverick...Medina...Real...Travis...
Uvalde...Val Verde...Williamson...Wilson...Zavala.

Winter Weather Advisory until 6 PM CST this evening for the
following counties: Atascosa...Bandera...Bexar...Comal...De Witt...
Dimmit...Edwards...Frio...Gonzales...Guadalupe...Karnes...Kendall...
Kerr...Kinney...Lavaca...Maverick...Medina...Real...Uvalde...Val
Verde...Wilson...Zavala.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...04
Hazardous weather outlook, Jan 1, 5:13 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
513 AM CST Mon Jan 1 2018

TXZ171>173-183>194-202>209-217>225-228-021100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
513 AM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Winter Weather Advisory is in effect for portions of South
Central Texas along and south of I-10. Light ice accumulations of
sleet and snow are possible on roadways, as several hours of
subfreezing temperatures will allow the ice to remain frozen on
the ground. A hard freeze warning continues for the extended
period of subfreezing temperatures.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A hard freeze warning remains in effect until Noon on Wednesday,
as there will be several hours of subfreezing temperatures over
much of South Central Texas.

.SPOTTER INFORMATION STATEMENT...

Please report any winter precipitation to the National Weather
Service.

In the hours before

Local storm report, Jan 1, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 AM CST MON JAN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     SLEET            1 N EL INDIO            28.52N 100.31W
01/01/2018  U0.0 INCH        MAVERICK           TX   CO-OP OBSERVER

            SLEET REPORTED BY OBSERVER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Frio

When
January 1, 9:00 AM CST to 8:00 PM CST
Where
Frio forecast zone
Reported by
Emergency Manager
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

An arctic cold front brought a shallow layer of freezing air to South Central Texas early on December 31st. Behind the front light precipitation fell as freezing rain and sleet with minor ice accumulation on elevated surfaces including bridges and overpasses. This resulted in a number of accidents around Dilley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735995.